Hail, Gillespie
- When
- June 16, 4:40 PM CST
- Where
- Gillespie County, 2.16 mi NNE of Fredericksburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.310, -98.860
A thunderstorm produced half dollar size hail near Fredericksburg.
Thunderstorms developed in a warm, moist airmass ahead of a dryline and stationary front. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed in a warm, moist airmass ahead of a dryline and stationary front. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 16, 2:04 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 304 PM CDT Fri Jun 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Saturday night) Issued at 233 PM CDT Fri Jun 16 2023 Heat Advisories and Excessive Heat Warnings will remain in place through the short term period as a prolonged heat wave continues. Forecast temperatures appear to be on track this afternoon, and while we did have to raise dewpoints slightly based on the latest trends, the end result is the same - it's dangerously hot outside if the right precautions are not taken. Like past days there's a low chance (20-30%) of an isolated storm or two developing across the northern Hill Country late this afternoon-early evening near a lingering weak surface boundary. With extreme instability in place and sufficient shear, large hail and damaging wind gusts would be possible with any storm. CAMs have also been hinting at some activity developing along the higher terrain in Mexico (with some updrafts currently noted on satellite imagery), pushing northeast through the early evening. It is possible, though not likely, that some of this activity could cross the Rio Grande before completely diminishing, so we have added a 10% PoP with weather mentioned to cover this. A similar forecast is in store for Saturday, though we will have increasing mid and upper level cloud cover overnight tonight which makes the temperatures and consequently heat indices a little trickier. Since these clouds will hang around throughout the day tomorrow and could have a cooling factor, we have elected to stick with the NBM which is overall a couple degrees cooler on average from the previous forecast. However, since dewpoints are likely to continue to remain elevated, forecast max heat indices are still within the range of the current headlines that are out, so no changes are planned as they are valid through Sunday afternoon. Similar to this afternoon, the main chance for storms (though still only ~20%) will be across the northern Hill Country. The 10% potential for a shower or storm to sneak across the border is also there again. Large hail and damaging wind gusts remain possible. && .LONG TERM... (Sunday through Friday) Issued at 233 PM CDT Fri Jun 16 2023 The heat continues through the remainder of the weekend across all of south central Texas. The latest data continues to show little change in the weather pattern, with well above normal heat the main concern. The current Heat Advisory and Excessive Heat Warning will remain in place through Sunday. The mid and upper level ridge does begin to flatten a bit on Sunday and this could allow for some mid and high level clouds to move in from the west. However, the cloud cover is not expected to have much of an impact on our temperatures. We will also need to monitor for the possibility of a weak cold front/outflow boundary possibly sneaking into portions of the Hill Country late in the day. As of now, this boundary is not anticipated to have any impact on our weather. Looking a model time series plots of temperature fields at 850mb and 925mb shows little change as we head into the middle of the upcoming week. Numerical MOS guidance is also consistent in showing well above normal temperatures across all of south central Texas through Tuesday and perhaps into Wednesday. There is a pattern change indicated by the models as we progress into the mid to late week period of next week. The medium range models are fairly consistent in showing the mid and upper level ridge amplifying to our west, with an upper low developing over the southeastern U.S. At the surface, high pressure from the Great Lakes region is expected to build southward into the southern U.S. plains. With this pattern, we should see somewhat "cooler" temperatures develop late next week. However, we still expect above normal warmth to continue. && .AVIATION... (18Z TAFS) Issued at 1210 PM CDT Fri Jun 16 2023 VFR conditions should prevail through the period. Unlike the past few mornings, it's looking like the morning low cigs should stay to the south and east of the I-35 terminals on Saturday. FEW to SCT clouds around FL010 will still be possible, but cigs developing seems unlikely at this time according to probabilistic guidance. Otherwise, expect upper level cloud cover to gradually overspread the area from west to east through the period. Winds should remain relatively light and generally out of the SSW-SE. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 79 102 78 104 / 10 0 10 0 Austin Bergstrom Intl Airport 77 100 75 102 / 0 0 10 0 New Braunfels Muni Airport 78 100 76 103 / 0 0 0 0 Burnet Muni Airport 77 98 76 103 / 30 20 20 0 Del Rio Intl Airport 82 104 81 108 / 10 10 10 0 Georgetown Muni Airport 77 99 76 103 / 30 10 20 0 Hondo Muni Airport 78 101 77 104 / 0 0 0 0 San Marcos Muni Airport 76 100 75 104 / 0 0 10 0 La Grange - Fayette Regional 79 98 77 100 / 0 0 0 0 San Antonio Intl Airport 79 100 78 104 / 0 0 0 0 Stinson Muni Airport 79 102 78 105 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val Verde. Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop- Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe- Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala. && Short-Term...Gale Long-Term...Platt Aviation...Gale
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1014 AM CDT Fri Jun 16 2023 TXZ171>173-183>194-202>209-217>225-228-171515- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1014 AM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Unseasonably hot temperatures will continue today through at least the middle of next week. Combined with humidity in place across the region, residents and visitors will need to take precautions to avoid heat-related illness. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over a small portion of Williamson County late this afternoon into early evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An Excessive Heat Warning is in effect through 8 PM Sunday for counties generally along and south/east of I-35 and US-57. A Heat Advisory is in effect through 8 PM Sunday as well for the remainder of south-central Texas. Heat indices up to 115 degrees are possible across the warning area with heat indices up to 112 degrees for the advisory area. There is a level 1 out of 5 risk for strong to severe storms over far northern portions of south-central Texas Saturday afternoon and evening. The main threat will be large hail with damaging wind gusts and locally heavy downpours also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
454 PM CDT Fri Jun 16 2023
TXZ171-188-162245-
Gillespie TX-Llano TX-
454 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of north central
Gillespie and southwestern Llano Counties through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherry Spring, or 19 miles northwest of Fredericksburg, moving east
at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, Doss and Enchanted Rock
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3041 9877 3044 9915 3050 9914 3050 9896
3061 9896 3063 9875
TIME...MOT...LOC 2154Z 276DEG 11KT 3051 9904
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KCWSpecial Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Fri Jun 16 2023
TXZ171-162300-
Llano TX-
515 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southwestern Llano
County through 600 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Mountain, or 13 miles southwest of Llano, moving northeast at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford and Prairie Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 9856 3051 9887 3067 9897 3068 9896
3082 9881
TIME...MOT...LOC 2214Z 243DEG 16KT 3063 9885
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCWThe Austin/San Antonio radar (KEWX), 105 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
14 hail. Local standard time, as filed.
A thunderstorm produced half dollar size hail near Fredericksburg.
A thunderstorm produced four inch diameter hail along Hwy 16 in the southwestern corner of Gillespie County. Twitter had multiple pictures of similar size hail in this area.
A thunderstorm produced half dollar size hail along Hwy 290 west of Fredericksburg.
A thunderstorm produced quarter size hail on Hwy 290 west of Fredericksburg.
A thunderstorm produced quarter size hail near the Gillespie County Airport.
A thunderstorm produced 2.25 inch diameter hail on the west side of Lake Buchanan.
A thunderstorm produced quarter size hail just west of Burnet.
A thunderstorm produced half dollar size hail southwest of Liberty Hill.
A thunderstorm produced ping pong ball size hail west of Leander.
A thunderstorm produced half dollar size hail south of Liberty Hill.
A thunderstorm produced golf ball size hail in Cedar Park.
A thunderstorm produced hail up to the size of quarters in Jollyville. Most of the hail was pea to penny size.
A thunderstorm produced half dollar size hail in northern Austin.
A thunderstorm produced ping pong ball size hail in northern Austin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110322, 1110323, 1110324, 1110325, 1110326, 1110327, 1110328, 1110329, 1110330, 1110331, 1110332, 1110333, 1110334, 1110335.